South Carolina, 2005

Lightning Strike in South Carolina, May 20, 2005

May 20, 2005 · NWS CAE · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 1:24 PM EST, 36 minutes earlier.

Area forecast discussion, May 20, 1:24 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT FRI MAY 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
COLD FRONT CURRENTLY STRETCHING FROM NORTH CAROLINA INTO TN WILL MOVE
SOUTHWARD TO CROSS THE AREA LATE TONIGHT. CATEGORICAL POPS LOOK IN
ORDER WITH GOOD LIFT AND UNSTABLE AIRMASS FOR THE REST OF THE
AFTERNOON. LARGE HAIL AND WIND DAMAGE WITH SOME STORMS. LIKELY
POPS EARLY TONIGHT THEN PRECIP ENDING FROM THE NORTH AFTER
MIDNIGHT. FRONT SHOULD BE SOUTH OF THE AREA BY 09Z. SHOWERS SHOULD
BE SOUTH OF THE AREA BY 12Z. RIDGE BUILDING IN FROM THE NORTH WITH
NORTHEAST WINDS AND BELOW NORMAL TEMPS FOR SATURDAY. WILL SEE
CLEARING FROM THE NORTH DURING THE DAY SATURDAY. LOWS IN THE LOW
TO MID 50S FOR SATURDAY NIGHT WITH TEMPS A LITTLE BELOW NORMAL FOR
SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
UPPER LOW HOLDS OVER THE NORTHEASTERN U.S. THROUGH THURSDAY WITH
BROAD TROUGH OVER THE EAST. SURFACE FRONT MOVING THROUGH MONDAY
BRINGING A CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY.
SURFACE RIDGE BUILDS IN FOR TUESDAY THROUGH THURSDAY. NEXT FRONT
APPROACHES FRIDAY BRINING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS. TEMPS AT OR A LITTLE BELOW TEMPERATURE.

&&

.AVIATION...

A COLD FRONT WILL DROP SOUTHWARD INTO THE AREA BY TONIGHT. A STRONG
LINE OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND
EVENING PERIODS...UNTIL 00Z. MODERATE INSTABILITY AND
SHEAR...SUGGEST POTENTIAL FOR SEVERE THUNDERSTORMS ESPECIALLY ALONG
SAVANNAH RIVER AREA...AGS/DNL. MVFR CEILINGS EXPECTED. FRONT MOVING
SOUTH OF AREA AFTER 06Z...MODELS SUGGEST LOW CLOUDINESS BEHIND THE
FRONT...WILL FORECAST POSSIBLE IFR CONDITIONS TOWARD 12Z. CEILINGS
SLOWLY RISING AFTER TOWARD END OF TAF PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

PUBLIC: LM
AVIATION: AWP
Hazardous weather outlook, May 20, 3:21 AM EST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EDT FRI MAY 20 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
210830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
421 AM EDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY AND
TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE. A FEW OF THE
STORMS MAY REACH SEVERE LIMITS...WITH WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL. PERIODS OF CONVECTIVE ACTIVITY ARE EXPECTED TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, May 20, 9:36 AM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1036 AM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201736-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1036 AM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH FOR THE AUGUSTA AREA IN EFFECT UNTIL
500 PM...

...CLUSTER OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN MOVING
ACROSS CENTRAL MIDLANDS MOVING EAST...

THUNDERSTORMS OVER THE COLUMBIA AREA WILL MOVE EAST TOWARD SUMTER
AND CLARENDON COUNTIES THROUGH NOON. EXPECT LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING.

THUNDERSTORMS DEVELOPING IN NORTHWEST GEORGIA WILL MOVE SOUTHEAST
AND APPROACH THE CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON. THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES FROM THE
NATIONAL WEATHER SERVICE.

AWP
Special weather statement, May 20, 11:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1239 PM EDT FRI MAY 20 2005

SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-201830-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON
-COLUMBIA-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON
-LINCOLN-MCCORMICK-MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND
-SALUDA-SUMTER-
INCLUDING THE CITIES OF AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA
...LEXINGTON...NEWBERRY...ORANGEBURG...SUMTER...
1239 PM EDT FRI MAY 20 2005

...SEVERE THUNDERSTORM WATCH 300 IN EFFECT FOR THE AUGUSTA AREA
UNTIL 500 PM...
...STRONG LINE OF THUNDERSTORMS IN CENTRAL GEORGIA APPROACHING THE
CENTRAL SAVANNAH RIVER AREA...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS IN NORTH CENTRAL GEORGIA MOVING EAST-SOUTHEAST TOWARD
THE AUGUSTA AREA...AND PIEDMONT OF SOUTH CAROLINA. THE AIRMASS IS
BECOMING MODERATELY UNSTABLE IN THE CENTRAL SAVANNAH RIVER AREA AND
SOUTH MIDLANDS.

THIS LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO THE AUGUSTA
METRO AREA BETWEEN 100 PM AND 200 PM. STRONG GUSTY WINDS...POSSIBLY
DAMAGING IN EXCESS OF 60 MPH...LARGE HAIL...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAIN ARE POSSIBLE.

OTHER NUMEROUS STORMS IN THE CENTRAL MIDLANDS WILL MOVE EAST TOWARD
THE PEE DEE AND COAST DURING THE NEXT COUPLE OF HOURS. THESE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS AND OCCASIONAL LIGHTNING...MAINLY
EAST OF COLUMBIA.  HOWEVER...THE THREAT OF SEVERE WEATHER MAY
DEVELOP IN THE MIDLANDS...AS FAR NORTH AS COLUMBIA AND SUMTER LATE
THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATER STATEMENTS AND
POSSIBLE WARNINGS.

AWP
Local storm report, May 20, 1:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
209 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             21 W AUGUSTA            33.46N 82.36W
05/20/2005  0.88 INCH        COLUMBIA           GA   EMERGENCY MNGR

            COLUMBIA COUNTY REPORTED NICKEL SIZE HAIL

&&

AWP
Local storm report, May 20, 1:43 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             AUGUSTA                 33.46N 82.00W
05/20/2005  0.88 INCH        RICHMOND           GA   BROADCAST MEDIA

            NICKEL SIZE HAIL AND TREES DOWN ON GORDON HWY AND HWY 1,
            AS WELL AS DEENS RD, PEACH ORCHARD RD.

0230 PM     HAIL             AUGUSTA                 33.46N 82.00W
05/20/2005  0.88 INCH        RICHMOND           GA   EMERGENCY MNGR

            DOWNTOWN AUGUSTA.

&&

DS

The radar

The Charleston,SC radar (KCLX), 77 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Barnwell

When
May 20, 2:00 PM EST
Where
Barnwell County, Barnwell Co Arpt
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.266, -81.435 (the zone’s center; the record gives no point)

A lightning strike knocked out the airports nondirectional beacon and its weather communications equipment.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450914.